Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Morristown, TN

August 2, 2019Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 2, 2019, 6:29 PM EDT for Scott County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 6:29 PM EDT (22:29 UTC)
Expired
Aug 2, 2019, 8:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Scott County, TN

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS54 KMRX 022229
FFWMRX
TNC151-030030-
/O.NEW.KMRX.FF.W.0023.190802T2229Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
629 PM EDT Fri Aug 2 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northwestern Scott County in east Tennessee...

* Until 830 PM EDT.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Helenwood, Robbins, Big South Fork National Park, Honey Creek State
  Park, Elgin and Rugby State Park.

Flooding is expected to occur along the Big South Fork Cumberland 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3634 8452 3633 8465 3637 8470 3638 8469
      3639 8469 3640 8466 3641 8466 3644 8469
      3650 8471 3653 8473 3655 8463

$$

DGS
1 follow-up statement
162 
WGUS74 KMRX 030020
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
820 PM EDT Fri Aug 2 2019

TNC151-030030-
/O.EXP.KMRX.FF.W.0023.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott TN-
820 PM EDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SCOTT COUNTY WILL EXPIRE
AT 830 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3634 8452 3633 8465 3637 8470 3638 8469
      3639 8469 3640 8466 3641 8466 3644 8469
      3650 8471 3653 8473 3655 8463

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:26 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 3:26 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Fri Aug 2 2019

.SHORT TERM...(Tonight and Saturday)...

Current radar imagery indicates isolated to scattered showers/storms
across the forecast area. Best coverage, as predicted, has been
across the higher elevations along the TN/NC line. With daytime
heating, SBCAPE values are up into the 1500-2000 J/Kg range. Upper
level flow is around 10-15 kts making deep layer shear values
extremely low. Moisture remains plentiful with PW values around the
75th percentile for early August. In the upper levels, there is a
trough axis that stretches across the forecast area. At the surface,
still seeing a hint of an inverted trough near the Cumberland
Plateau. Overall, not much forcing with a typical summer pattern.
There could be a few stronger storms with heavy rainfall, gusty
winds, and small hail being the main threats. Flash flood guidance
values are lowest near the Tri-Cities area into southwest Virginia
with 3-hr values around 1.5 inches. Therefore, will have to pay
extra close attention to the potential for localized flooding in
these locations. Expect convection will come to an end near sunset
with the loss of daytime heating. Patchy fog will develop overnight
and the coverage will depend on how widespread the showers/storms
are this afternoon and evening. For now, have introduced fog to the
forecast mainly near area rivers and lakes. Overnight lows will be
near climatology across the area in the mid 60s to low 70s.

The trough axis will slowly drift to the southeast throughout the
short-term forecast period. Current water vapor imagery indicates
dry air in the mid to upper levels across middle and west Tennessee.
PW values will drop as the drier air aloft moves in from the west
into the 1.2-1.5 inch range. These values are closer to or just
below the 50th percentile for early August. Model soundings,
especially from the NAM, indicate a decent dry layer aloft on
Saturday afternoon. Due to this, have cut back on PoPs some and
expect coverage of showers and storms will be less than today.
Overall, looking at PoPs in the 20-30% range from most locations
tomorrow afternoon. Highs will once again be near climatology in the
mid to upper 80s for most locations.

.LONG TERM...(Saturday night through Friday)...

Not a lot of change in the extended forecast. Overall, we remain in
troughing pattern with high pressure to our west over the Four
Corners states and a high to our east over Bermuda. Temperatures
will be near normal with chances of rain on most days due to the
lowered heights in place.

Saturday night into Sunday we have a weak cold front approaching
from the north out of the Ohio River Valley. Highest POPs of the
period (likely and high-end chance) occur on Sunday as the front
settles across the area and provides a forcing mechanism for showers
and storms. The frontal location on Monday should be centered along
the spine of the Appalachians. The front, or what's left of it,
slowly pushes eastward through the day and into Monday night. This
gives us no POPs by Monday night as the front is far enough east to
be of no influence.

Tuesday should be mostly dry as we are behind the front, expect for
some diurnal showers and storms across the high terrain. Wednesday
into Thursday the trough deepens as a shortwave dives down into the
flow. This brings back chance POPs across the area. The main
shortwave exits to our east Thursday night into Friday but a weak
secondary wave will dive down into the trough base for Friday
keeping slight chance POPs in for the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  71  85 /  20  40  40  60
Knoxville McGhee Tyson Airport, TN  68  87  69  84 /  20  40  40  60
Oak Ridge, TN                       68  88  70  85 /  30  30  40  60
Tri Cities Airport, TN              64  85  65  83 /  30  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/SR
Hazardous weather outlook, Aug 2, 3:05 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 AM EDT Fri Aug 2 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
305 AM EDT Fri Aug 2 2019 /205 AM CDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected, especially
this afternoon into early evening. A few of these thunderstorms
may become strong to severe, with locally damaging winds along
with torrential downpours which may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms on Sunday may have the
potential to produce heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to submit any reports of severe weather through the web by going
to www.weather.gov/mrx/SpotterReports.

In the hours before

Special weather statement, Aug 2, 4:07 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Fri Aug 2 2019

TNZ014-038-022045-
Claiborne TN-Grainger TN-
407 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE AND NORTH
CENTRAL GRAINGER COUNTIES UNTIL 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 12 miles north of Rutledge, moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Howard Quarter and Thorn Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8337 3641 8339 3642 8337 3638 8335
      3631 8351 3648 8364 3656 8343
TIME...MOT...LOC 2007Z 331DEG 5KT 3645 8347

DGS
Special weather statement, Aug 2, 4:42 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
442 PM EDT Fri Aug 2 2019

TNZ038-039-022130-
Hamblen TN-Grainger TN-
442 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAINGER AND
NORTHERN HAMBLEN COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or near Morristown. This storm was nearly stationary
over Cherokee Lake.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Bean Station and Panther Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Cherokke Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3633 8326 3632 8328 3629 8326 3628 8323
      3629 8324 3629 8322 3631 8320 3632 8320
      3631 8318 3628 8315 3621 8339 3630 8343
      3634 8327
TIME...MOT...LOC 2042Z 225DEG 2KT 3628 8328

DGS
Special weather statement, Aug 2, 4:48 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Fri Aug 2 2019

TNZ014-022130-
Claiborne TN-
448 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE COUNTY
UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Tazewell, or 10 miles northwest of Rutledge. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8351 3636 8355 3637 8356 3636 8357
      3637 8359 3634 8362 3633 8366 3636 8370
      3636 8371 3642 8376 3648 8360
TIME...MOT...LOC 2048Z 077DEG 1KT 3639 8366

DGS
Special weather statement, Aug 2, 5:54 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
554 PM EDT Fri Aug 2 2019

TNZ012-022230-
Scott TN-
554 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
630 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Helenwood, or 7 miles west of Oneida. This storm
was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park, Big
South Fork National Park and Rugby State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8445 3659 8445 3643 8448 3635 8469
      3637 8470 3638 8469 3639 8469 3640 8466
      3641 8467 3641 8466 3644 8469 3650 8471
      3660 8478
TIME...MOT...LOC 2154Z 065DEG 1KT 3648 8465

DGS
Special weather statement, Aug 2, 6:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
605 PM EDT Fri Aug 2 2019

TNZ040>043-022245-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
605 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCKE AND CENTRAL
GREENE COUNTIES UNTIL 645 PM EDT...

At 605 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Rogersville to near
Parrottsville. These storms were nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Greeneville, Parrottsville, Mosheim, Baileyton, Caney Branch, Cedar
Creek, Mohawk and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 8279 3588 8295 3598 8315 3628 8304
      3627 8302 3633 8294
TIME...MOT...LOC 2205Z 309DEG 2KT 3629 8294 3601 8304

DGS
Local storm report, Aug 2, 6:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 WNW LONE MOUNTAIN     36.40N 83.63W
08/02/2019                   CLAIBORNE          TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS SE PART OF COUNTY
            OCCURRING BETWEEN 4:30 AND 5:30 PM.

&&

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:22 PM EDTAreal Flood AdvisoryMRXSullivan, Washington113 min
Aug 1, 8:29 PM EDTSpecial Weather StatementMRXSullivan46 min
Aug 1, 9:18 PM EDTSpecial Weather StatementMRXJohnson, Sullivan42 min
Aug 1, 9:25 PM EDTAreal Flood AdvisoryMRXJohnson, Sullivan2 hr
Aug 1, 9:34 PM EDTSevere Thunderstorm WarningMRXJohnson41 min
Aug 1, 10:22 PM EDTSpecial Weather StatementMRXJohnson38 min
Aug 2, 1:42 PM EDTSpecial Weather StatementMRXCampbell48 min
Aug 2, 2:54 PM EDTSpecial Weather StatementMRXBlount51 min
Aug 2, 3:11 PM EDTAreal Flood AdvisoryMRXJohnson2 hr
Aug 2, 3:23 PM EDTSpecial Weather StatementMRXJefferson52 min
Aug 2, 3:40 PM EDTAreal Flood AdvisoryMRXBlount99 min
Aug 2, 4:07 PM EDTSpecial Weather StatementMRXClaiborne38 min
Aug 2, 4:21 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock58 min
Aug 2, 4:27 PM EDTAreal Flood AdvisoryMRXSullivan2 hr
Aug 2, 4:42 PM EDTSpecial Weather StatementMRXHamblen48 min
Aug 2, 4:48 PM EDTSpecial Weather StatementMRXClaiborne42 min
Aug 2, 4:56 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union20 min
Aug 2, 5:13 PM EDTAreal Flood AdvisoryMRXGrainger, Greene, Hamblen, Hawkins2 hr
Aug 2, 5:34 PM EDTAreal Flood AdvisoryMRXScott116 min
Aug 2, 5:54 PM EDTSpecial Weather StatementMRXScott36 min
Aug 2, 6:05 PM EDTSpecial Weather StatementMRXGreene40 min
Aug 2, 6:12 PM EDTSevere Thunderstorm WarningMRXScott33 min
Aug 2, 6:20 PM EDTAreal Flood AdvisoryMRXScott3 hr
Aug 2, 6:38 PM EDTSpecial Weather StatementMRXScott37 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.